Iowa, 2006

Damaging Winds in Iowa, July 1, 2006

July 1, 2006 · NWS FSD · 2 events in 1 county or zone

Thunderstorm wind gusts to 60 mph were accompanied by pea size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorm wind gusts to 60 mph were accompanied by pea size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 1, 2:30 PM CST, 45 minutes earlier.

Area forecast discussion, Jul 1, 2:30 PM CST, 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT SAT JUL 1 2006

.DISCUSSION...
WK MID LVL WAVE OVR CNTRL SD ENHANCING ACCAS PRECIP ALG EDGE OF MID
LVL CAP THIS AFTN FROM NW IA BACK THRU NCNTRL NEBRASKA.  SFC AIR
IS PRACTICALLY USELESS IN THE CURRENT SCENARIO WITH RAOB ANLYS STILL
SHOWING A 50-70J/KG CINH TO OVERCOME...AND THAT IS WITH THE
OVERINFLATED SFC TMPS WHICH CLDS/LIGHT PCPN MAKING EVEN WORSE.
WITH USEFUL INSTABILITY CONFINED TO AN ELEVATED MIXED LAYER. WORST
CASE SCENARIO WOULD BE FOR AN ISOLATED PENNY OR NICKEL SIZE HAIL
REPORT.  GENERALLY...TREND GOING THROUGH THE NIGHT SHOULD BE FOR
THE BNDRY TO SINK SWRD ENDING PCPN THREAT N TO S...ALMOST ALL AREAS
BY ARND MIDNIGHT. SFC RIDGE SETTLES ACROSS CWA OVERNIGHT...WITH
SKIES ENDING UP ON THE THIN CI SIDE OF CLR.  COULD END UP WITH A
LITTLE LIGHT FOG OUT THROUGH THE JAMES VALLEY...AND WL PLAY LOWS
WITH A BIT OF ELEVATION LOOK ACRS NRN HALF...SHADING TOWARD A BIT
COOLER.

ON SUNDAY...ANOTHER WEAK FNT SAGS ACRS CWA. NOT MUCH IN THE WAY OF
STRONG FORCING...BUT AGAIN CUD SEE SOME SPOTTY MID LEVEL TRW...BUT
SINCE THERE IS LTL DEFINED FORCING...WL BLANKET 20% POPS ACRS CWA IN
THE AFTN AND CONT INTO EVE. LATER SUN NIGHT...A BETTER S/W MOVES EWD
ACRS NEB AND WL HELP TO PRODUCE A BETTER DEFINED AREA OF TRW LATE
ACRS FAR SRN CWA NR FNT AND THEN WL SPREAD/DEVELOP ENEWD ON MON. WL
GO WITH HIGH POPS (40%) ACRS NW IA MON AFTN AND EVE. TEMPS BOTH SUN
AND MON SHUD BE WARM...BUT WL BE HIGHLY DEPENDENT ON CLOUD COVER.
MAY BE LESS OF A PBLM ON SUN AS THERE SHUD ONLY BE SPOOTY PRECIP AND
LESS CLOUD COVER THAN ON MON.

AFTER MON NITE...COOLER AIR WL SPILL INTO NRN PLAINS AS SFC HIGH
DROPS S INTO THE NRN PLAINS. TUESDAY AND WED SHUD BE THE NICEST WITH
TEMPS IN THE LOWER TO MID 80S. DRY AIR WL ALLOW A WIDE RANGE IN
DIURNAL TEMPS THRU THE WEEK WITH A GRADUAL WARMUP WED INTO SAT. WL
KEEP FCST DRY AFTER MON NITE. TYPICAL JULY DOLDRUMS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 1, 10:02 AM CST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1102 AM CDT SAT JUL 01 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1102 AM CDT SAT JUL 01 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
AN ISOLATED HIGH BASED THUNDERSTORM WILL CONTINUE TO BE A THREAT
INTO EARLY AFTERNOON SOUTH OF A LINE FROM PONCA TO SIOUX RAPIDS.
THESE STORMS WILL NOT BE SEVERE.  ADDITIONAL THUNDERSTORMS WILL
DEVELOP LATE AFTERNOON AND EARLY EVENING FROM THE LOWER MISSOURI
VALLEY INTO NORTHWEST IOWA. AN ISOLATED THUNDERSTORM MAY PRODUCE
HAIL FROM PENNY TO NICKEL SIZE SOUTH OF A LINE FROM VERMILLION
TO SIOUX RAPIDS...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THIS WILL BE A CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON THROUGH
MONDAY EVENING.  ON SUNDAY...AN ISOLATED STORM COULD PRODUCE HAIL
UP TO NICKEL SIZE DURING THE EVENING.  ON MONDAY...THERE WILL BE
A CHANCE OF THUNDERSTORMS PRIMARILY SOUTH OF INTERSTATE 90.  A
FEW STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM SOUTH OF A LINE
FROM VERMILLION TO SIOUX RAPIDS.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Des Moines radar (KDMX), 158 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buena Vista

When
July 1, 3:15 PM CST
Where
Buena Vista County, 2 mi NW of Albert City
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
42.800, -94.983

Thunderstorm Wind, Buena Vista

When
July 1, 3:26 PM CST
Where
Buena Vista County, 2 mi NW of Albert City
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
42.800, -94.983

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526870, 5526871.